Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 176, NWS North Platte, NE

July 2, 2018Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2018, 9:11 PM CDT for Logan County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 9:11 PM CDT (02:11 UTC)
Expired
Jul 2, 2018, 10:00 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Logan County, NE

The radar

The North Platte radar (KLNX), 43 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:25 PM CDTHAIL 1.257 N Stapleton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3199 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.5
Supercell composite
24.3

Open this sounding in Storm Lab

The text

As transmitted.

688 
WUUS53 KLBF 030211
SVRLBF
NEC113-030300-
/O.NEW.KLBF.SV.W.0176.180703T0211Z-180703T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
911 PM CDT MON JUL 2 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Logan County in west central Nebraska...

* Until 1000 PM CDT.

* At 910 PM CDT, a severe thunderstorm was located 7 miles north of
  Stapleton, moving northeast at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Brown Lake and Shanklin Bluff. 

This includes Highway 83 between mile markers 115 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4152 10054 4159 10061 4173 10043 4153 10026
TIME...MOT...LOC 0210Z 244DEG 9KT 4158 10048 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Kulik
3 follow-up statements
107 
WWUS53 KLBF 030239
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
939 PM CDT MON JUL 2 2018

NEC113-030300-
/O.CON.KLBF.SV.W.0176.000000T0000Z-180703T0300Z/
Logan NE-
939 PM CDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN LOGAN COUNTY...

At 939 PM CDT, a severe thunderstorm was located 11 miles north of
Stapleton, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brown Lake.

This includes Highway 83 between mile markers 120 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 10053 4162 10057 4173 10043 4159 10031
TIME...MOT...LOC 0239Z 235DEG 16KT 4164 10050 

HAIL...1.25IN
WIND...60MPH
 
$$

Kulik
696 
WWUS53 KLBF 030251
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
951 PM CDT MON JUL 2 2018

NEC113-030301-
/O.EXP.KLBF.SV.W.0176.000000T0000Z-180703T0300Z/
Logan NE-
951 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY WILL
EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Nebraska.

LAT...LON 4159 10053 4162 10057 4173 10043 4159 10031
TIME...MOT...LOC 0251Z 244DEG 9KT 4165 10047 

$$

Kulik
304 
WWUS53 KLBF 030251 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
951 PM CDT MON JUL 2 2018

NEC113-030301-
/O.EXP.KLBF.SV.W.0176.000000T0000Z-180703T0300Z/
Logan NE-
951 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY WILL
EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Nebraska.

LAT...LON 4159 10053 4162 10057 4173 10043 4159 10031
TIME...MOT...LOC 0251Z 244DEG 9KT 4165 10047 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 2, 3:15 PM CDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
315 PM CDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Jul 2 2018

A weak disturbance is lifting north out of Colorado this
afternoon. This will provide some broad lift above a surface
boundary stretching from northeastern Colorado through central
Nebraska. At this time, it looks like the boundary will roughly
lie between Imperial and Purdum when storms initiate around 23z.
CAMs have been trending later with initiation as the day has gone
on. Either way, there is a significant amount of instability and
moisture available with as much as 6,000 J/kg predicted around
initiation and rich dew points in the mid 70s. PWATs are predicted
to be around 1.5 inches as a ribbon of tropical moisture arrives.
Given the amount of moisture available, flash flooding is also a
possibility. Bulk shear is modest but enough at 20 to 25 kt
across most of the area of concern. Initially there could be some
severe hail and tornado potential, especially near the surface
boundary and with that much CAPE, storms moving into this region
could become rather energetic. Storms quickly merge into a line
however and switch to more of a straight line wind threat as the
storms dive southeast into south central Nebraska and Kansas early
this evening. There will be some isolated sub-severe development
behind the main complex of storms later on this evening.

There will be another chance for afternoon showers and storms on
Tuesday, with a few severe storms possible in the Panhandle and
along and north of Highway 2 but the action will be quite a bit
later with storms firing in the western panhandle into Wyoming and
then eventually moving into our area.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Jul 2 2018

Showers and thunderstorms remaining into Tuesday night could bring
some gusty winds as the cluster makes its way into the Sandhills
around midnight. The rest of the day on Tuesday looks dry until
another disturbance arrives in the early evening, kicking off
another round of storms. There will be a repeat on Wednesday,
Independence Day, where mother nature might offer up some
fireworks of her own around sunset, especially along and south of
Highway 2. There is a threat for heavy rain with these storms as
well as PWATs over 1.5 inches are forecast for areas along and
east of Highway 83. Remaining showery on Thursday and Friday,
especially across central and southern Nebraska, with drier
weather returning for the weekend.

Temperatures will be hovering around normal for this time of year
with highs in the 80s and low 90s for much of the week. Lows will
be in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1249 PM CDT Mon Jul 2 2018

Scattered thunderstorms will develop this afternoon and evening
across parts of southwest and north central Nebraska. The best
chance of thunderstorms development will be along and south and
east of a line from Brownlee to Arthur to Venango. Decided to
leave the mention of thunderstorms out of KVTN TAF for know as
thunderstorms should stay mostly southeast of the area.
However...winds are expected to remain gusty across the north
central Nebraska region through early evening with winds out of
the southwest around 20 to 25 mph.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Gomez
Hazardous weather outlook, Jul 2, 4:38 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
438 PM CDT Mon Jul 2 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-032145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
438 PM CDT Mon Jul 2 2018 /338 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong thunderstorms are expected to continue this evening.
Some storms could be severe producing large hail and damaging
winds, generally across southwest Nebraska and parts of the north
central Nebraska along and south and east of Brownlee to Arthur to
Venango. Locally heavy rainfall may develop across parts of
Custer, Lincoln and Frontier counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few strong to briefly severe thunderstorms are possible Tuesday
and Wednesday, generally late in the afternoon and during the
evening. The area of concern Tuesday is west of a line from Naper
to North Platte and Hayes center. The area of concern Wednesday
is along and east of a line from Ainsworth to North Platte to
Stockville. The severe weather hazards both days are heavy
rainfall, large hail and damaging wind gusts.

Thunderstorms are possible at times, Thursday through Sunday. The
risk of organized severe weather is low during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 2, 8:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
818 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 W STAPLETON           41.48N 100.57W
07/02/2018  E1.25 INCH       LOGAN              NE   FIRE DEPT/RESCUE

&&

SNIVELY
Local storm report, Jul 2, 8:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
822 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             STAPLETON               41.48N 100.51W
07/02/2018  E1.75 INCH       LOGAN              NE   FIRE DEPT/RESCUE

&&

JURGENSEN
Special weather statement, Jul 2, 8:33 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
833 PM CDT MON JUL 2 2018

NEZ036-059-030215-
McPherson NE-Lincoln NE-
833 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND SOUTHERN
MCPHERSON COUNTIES UNTIL 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Hershey northward to the McPherson County
line, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hershey and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 3 and 21.
 Interstate 80 in Nebraska between mile markers 164 and 172.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Nebraska.

LAT...LON 4110 10087 4111 10102 4131 10107 4146 10087
      4137 10069
TIME...MOT...LOC 0132Z 231DEG 17KT 4127 10095

Snively
Local storm report, Jul 2, 8:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 N STAPLETON           41.51N 100.51W
07/02/2018  E1.75 INCH       LOGAN              NE   FIRE DEPT/RESCUE

            RANGING FROM QUARTERS TO GOLF BALLS.

&&

JURGENSEN
Local storm report, Jul 2, 8:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       2 N STAPLETON           41.51N 100.51W
07/02/2018  U0.00 INCH       LOGAN              NE   FIRE DEPT/RESCUE

            DITCHES COMPLETELY FULL ALONG HWY 83.

&&

JURGENSEN
Local storm report, Jul 2, 9:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
909 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             5 NNE STAPLETON         41.55N 100.48W
07/02/2018  M1.75 INCH       LOGAN              NE   FIRE DEPT/RESCUE

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:05 PM CDTFlash Flood WarningLBFLogan3 hr
Jul 2, 7:08 PM CDTTornado WarningLBFLogan, McPherson52 min
Jul 2, 7:29 PM CDTSevere Thunderstorm WarningLBFLogan35 min
Jul 2, 8:01 PM CDTSevere Thunderstorm WarningLBFLogan44 min
Jul 2, 8:11 PM CDTTornado WarningLBFLogan24 min
Jul 2, 8:33 PM CDTSpecial Weather StatementLBFLincoln42 min
Jul 2, 8:33 PM CDTTornado WarningLBFLogan42 min
Jul 2, 9:14 PM CDTSpecial Weather StatementLBFLogan46 min
Jul 2, 9:17 PM CDTAreal Flood AdvisoryLBFLogan6 hr
Jul 2, 9:39 PM CDTSpecial Weather StatementLBFKeith36 min
Jul 2, 9:57 PM CDTSevere Thunderstorm WarningLBFArthur, Keith48 min
Jul 2, 10:02 PM CDTSpecial Weather StatementLBFMcPherson43 min
Jul 2, 10:45 PM CDTSpecial Weather StatementLBFArthur45 min
Jul 2, 11:07 PM CDTSpecial Weather StatementLBFMcPherson23 min
Jul 2, 11:08 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson38 min
Jul 2, 11:33 PM CDTSpecial Weather StatementLBFMcPherson27 min
Jul 3, 12:00 AM CDTSpecial Weather StatementLBFLogan30 min
Jul 3, 12:33 AM CDTSpecial Weather StatementLBFLogan42 min
Jul 3, 1:15 AM CDTSpecial Weather StatementLBFCuster45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.